Alert archive / North Carolina / Tornado Warnings in 2019
Tornado Warning 36, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at May 13, 2019, 10:22 AM EDT for Johnston County, Nash County, Wilson County, North Carolina. It was in force for 21 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 13, 2019, 10:22 AM EDT (14:22 UTC)
- Expired
- May 13, 2019, 10:43 AM EDT
- In force
- 21 min
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.0 in
Counties Johnston County, NC, Nash County, NC, Wilson County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 13, 10:30 AM EDT | TSTM WND DMG | 3 Sse Pilot, NC | MULTIPLE TREES DOWN. SOME STRUCTURES DAMAGED IN THE BRANTLEY RD. AREA. |
| May 13, 10:33 AM EDT | TORNADO | 4 Nnw Middlesex, NC | POSSIBLE TORNADO DOWNED NUMEROUS TREES AND POWER-LINES AND CAUSED STRUCTURAL DAMAGE TO HOMES AND BARNS ON MASSEY AND BRANTLEY ROADS. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 12:00Z, 2.4 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 626 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 669 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.0
The text
As transmitted.
954
WFUS52 KRAH 131422
TORRAH
NCC101-127-195-131500-
/O.NEW.KRAH.TO.W.0036.190513T1422Z-190513T1500Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Raleigh NC
1022 AM EDT MON MAY 13 2019
The National Weather Service in Raleigh has issued a
* Tornado Warning for...
Southwestern Nash County in central North Carolina...
Northwestern Wilson County in central North Carolina...
Northeastern Johnston County in central North Carolina...
* Until 1100 AM EDT
* At 1022 AM EDT, a severe thunderstorm capable of producing a
tornado was located over Zebulon, or 18 miles east of Raleigh,
moving east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* Locations impacted include...
Nashville, Wilson, Bailey, Spring Hope, Middlesex, Sims, Buckhorn
Reservoir, New Hope and Tar River Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3566 7791 3575 7836 3577 7834 3582 7826
3587 7822 3596 7808 3596 7792
TIME...MOT...LOC 1422Z 272DEG 35KT 3581 7833
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
BLAES2 follow-up statements
697
WWUS52 KRAH 131434
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1034 AM EDT MON MAY 13 2019
NCC101-131444-
/O.CAN.KRAH.TO.W.0036.000000T0000Z-190513T1500Z/
Johnston NC-
1034 AM EDT MON MAY 13 2019
...THE TORNADO WARNING FOR NORTHEASTERN JOHNSTON COUNTY IS
CANCELLED...
The tornadic thunderstorm which prompted the warning has moved out
of the warned area. Therefore, the warning has been cancelled.
LAT...LON 3572 7791 3575 7820 3579 7823 3581 7824
3587 7822 3593 7810 3596 7792
TIME...MOT...LOC 1434Z 272DEG 35KT 3581 7818
$$
NCC127-195-131500-
/O.CON.KRAH.TO.W.0036.000000T0000Z-190513T1500Z/
Nash NC-Wilson NC-
1034 AM EDT MON MAY 13 2019
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1100 AM EDT FOR
SOUTHWESTERN NASH AND CENTRAL WILSON COUNTIES...
At 1034 AM EDT, a severe thunderstorm capable of producing a tornado
was located near Bailey, or 16 miles southwest of Nashville, moving
east at 40 mph.
HAZARD...Tornado and quarter size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
Locations impacted include...
Nashville, Wilson, Bailey, Middlesex, Sims, New Hope and Tar River
Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3572 7791 3575 7820 3579 7823 3581 7824
3587 7822 3593 7810 3596 7792
TIME...MOT...LOC 1434Z 272DEG 35KT 3581 7818
TORNADO...RADAR INDICATED
HAIL...1.00IN
$$
BLAES010
WWUS52 KRAH 131443
SVSRAH
Severe Weather Statement
National Weather Service Raleigh NC
1043 AM EDT MON MAY 13 2019
NCC127-195-131453-
/O.CAN.KRAH.TO.W.0036.000000T0000Z-190513T1500Z/
Nash NC-Wilson NC-
1043 AM EDT MON MAY 13 2019
...THE TORNADO WARNING FOR SOUTHWESTERN NASH AND CENTRAL WILSON
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.
A severe thunderstorm watch remains in effect until 400 PM EDT for
central North Carolina.
LAT...LON 3572 7791 3575 7820 3579 7823 3581 7824
3587 7822 3593 7810 3596 7792
TIME...MOT...LOC 1441Z 272DEG 35KT 3581 7807
$$
BLAESWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at May 13, 6:45 AM EDT, 3 hours 37 minutes earlier.
Area forecast discussion, May 13, 6:45 AM EDT, 3 hours 37 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 645 AM EDT Mon May 13 2019 .SYNOPSIS... A cold front will slowly drift east of the Appalachians overnight, crossing central NC on Monday. Strong and persistent High pressure will bring dry and seasonably cool weather Tuesday and Wednesday. && .NEAR TERM /THROUGH TONIGHT/... As of 330 AM Monday... Latest surface analysis reveals a cold front draped west to east just south of the VA/NC border, expected to continue descending southward in backdoor type fashion through early this morning. Behind this boundary, cooler northeasterly winds in continue to allow a rather robust stratus deck to form and migrate southward, with ceilings in the 200 to 400ft in nature prevalent. This boundary is likely to continue descending southward through mid morning hours before stalling across south-central NC, relying on the western extent of the front (and true dewpoint boundary) to be propelled eastward thanks to a strengthening shortwave trough currently sliding southeast through the Ohio River Valley. This should provide for a last ditch effort for an isolated shower or rumble of thunder as the front slides through during the afternoon hours, with a CAA regime gaining control gradually behind the boundary. Temperatures will remain near to slightly below seasonable this afternoon thanks to abundant cloud cover through peak heating and the arrival of cooler northwesterly flow by sunset across the northwest. Expect highs in the low to mid 70s (northwest) to low 80s (southeast). Winds will be gusty at times, primarily in the afternoon/early evening hours. Overnight lows will dip into the upper 40s to lower 50s. && .SHORT TERM /TUESDAY AND TUESDAY NIGHT/... As of 330 AM Monday... Continental polar high pressure filters in behind the front on Tuesday, allowing for much cooler and drier air to filter into central NC. This prolonged period of northerly/northwesterly flow will greatly limit afternoon high temperature potential, keeping daytime highs only in the upper-60s (northwest) to low 70s (southeast), roughly 10 degrees below normal for this time of year. Precipitation chances will also remain near zero, thanks to persistent subsidence, a strong CAA regime, and constant downsloping conditions east of the Appalachians. Thus, other than a bit of upper- level cloud litter, expect a return of spring-like conditions including mostly clear skies, cool temperatures, and a light breeze across the region. Lows Tuesday night will dip into the mid to upper 40s. && .LONG TERM /WEDNESDAY THROUGH SUNDAY/... As of 320 AM Monday... ...Dry and Tranquil Weather Expected This Week... ...Summer-like Temperatures Return For The Weekend... Positioned in the deep NWLY flow between the upper ridge across the central US and the closed low and corresponding upper trough lingering over the NE US, dry tranquil weather is expected through the remainder of the week. A series of shortwaves diving SE down the back-side of the eastern US trough will attempt to push a pair of weak back-door cold fronts into the area late week. Given the lack of significant moisture transport and appreciable support/forcing aloft, getting measurable precip/convection into the area will prove difficult. Thus will keep the forecast dry. Unseasonably cool below normal temps associated with the negative H5 anomalies to start the week will moderate to near normal by the end of the work week and then well above normal with most areas warming into the upper 80s/near 90 over the weekend as the upper level ridge builds into the area from the west. && .AVIATION /11Z MONDAY THROUGH SATURDAY/... As of 645 AM Monday... 24 hour TAF period: Shower coverage continues to intermittent at best across much of central North Carolina early this morning, leaving only intermittent sprinkles and lowering CIGs/VSBYs across the central terminals. Ceilings will rise quickly after sunrise, leaving primarily VFR conditions across central NC by 15z/11am. Can't rule out an isolated shower/storm Monday afternoon as a cold front slides west to east, but coverage remains too low to include in the TAF at this time. High pressure filters into the region by 00z/8pm monday, helping to retain predominant VFR parameters, even into the overnight hours Tuesday. Looking ahead: Expect VFR conditions to prevail through the remainder of the period as high pressure remains firmly in control. The one exception may be some lowering CIGs/VSBYs prior to dawn each morning late in the work week as boundary layer moisture increases ahead of a dry passing shortwave on Thursday. Only minor and short-lived impacts likely. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...JJM NEAR TERM...JJM SHORT TERM...JJM LONG TERM...CBL AVIATION...JJM
Hazardous weather outlook, May 13, 4:56 AM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 456 AM EDT Mon May 13 2019 NCZ007>011-021>028-038>043-073>078-083>086-088-089-140900- Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance- Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake- Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson- Richmond-Scotland-Hoke-Cumberland-Sampson- 456 AM EDT Mon May 13 2019 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 13, 9:37 AM EDT, 45 minutes before
Special Weather Statement
National Weather Service Raleigh NC
937 AM EDT MON MAY 13 2019
NCZ025-026-041-042-131430-
Johnston NC-Franklin NC-Durham NC-Wake NC-
937 AM EDT MON MAY 13 2019
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL WAKE...NORTH CENTRAL
JOHNSTON...SOUTHEASTERN DURHAM AND SOUTHWESTERN FRANKLIN COUNTIES
UNTIL 1030 AM EDT...
At 936 AM EDT, Doppler radar was tracking a strong thunderstorm over
RDU International, or near Cary, moving east at 35 mph.
Pea size hail and wind gusts up to 40 mph will be possible with this
storm.
Locations impacted include...
Raleigh, Durham, Cary, Wake Forest, Zebulon, Bunn, Rdu International,
Morrisville, Knightdale and Wendell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, and other light outdoor objects.
&&
LAT...LON 3582 7826 3579 7824 3577 7825 3575 7823
3575 7822 3573 7821 3571 7828 3571 7844
3576 7889 3594 7891 3600 7815
TIME...MOT...LOC 1336Z 264DEG 32KT 3586 7880
WSSLocal storm report, May 13, 10:05 AM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1005 AM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0954 AM HAIL 4 E RDU INTERNATIONAL 35.88N 78.71W
05/13/2019 E1.00 INCH WAKE NC PUBLIC
QUARTER-SIZE HAIL.
&&
NPLocal storm report, May 13, 10:09 AM EDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1009 AM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1002 AM HAIL 3 NNW RALEIGH 35.86N 78.68W
05/13/2019 E0.88 INCH WAKE NC TRAINED SPOTTER
NICKEL SIZE HAIL REPORTED AT CREEDMOOR RD.
AND W. MILLBROOK RD. IN NORTH RALEIGH.
&&Local storm report, May 13, 10:12 AM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1012 AM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1009 AM HAIL 4 NNW NEW HOPE 35.87N 78.58W
05/13/2019 E0.25 INCH WAKE NC TRAINED SPOTTER
RECEIVED REPORT OF PEA SIZE HAIL AT TRIANGLE
TOWN CENTER IN NE RALEIGH.
&&
TDHLocal storm report, May 13, 10:20 AM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
1020 AM EDT MON MAY 13 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0955 AM HAIL 4 NNE RALEIGH 35.87N 78.64W
05/13/2019 E1.75 INCH WAKE NC COCORAHS
&&
NPThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 8:20 PM EDT | Special Weather Statement | RAH | Guilford | 55 min |
| May 12, 9:15 PM EDT | Special Weather Statement | RAH | Davidson | 60 min |
| May 12, 9:32 PM EDT | Severe Thunderstorm Warning | RAH | Davidson, Forsyth, Guilford | 43 min |
| May 13, 9:37 AM EDT | Special Weather Statement | RAH | Wake | 53 min |
| May 13, 9:43 AM EDT | Severe Thunderstorm Warning | RAH | Durham, Franklin, Wake | 47 min |
| May 13, 9:57 AM EDT | Severe Thunderstorm Warning | RAH | Alamance, Chatham, Durham, Orange, Wake | 48 min |
| May 13, 10:13 AM EDT | Tornado Warning | RAH | Franklin, Nash, Wake | 32 min |
| May 13, 10:35 AM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 40 min |
| May 13, 10:46 AM EDT | Special Weather Statement | RAH | Edgecombe, Nash | 59 min |
| May 13, 11:17 AM EDT | Special Weather Statement | RAH | Wilson | 58 min |
| May 13, 11:31 AM EDT | Severe Thunderstorm Warning | RAH | Edgecombe, Nash, Wilson | 44 min |
| May 13, 12:21 PM EDT | Special Weather Statement | RAH | Chatham | 54 min |
| May 13, 12:51 PM EDT | Severe Thunderstorm Warning | RAH | Chatham, Harnett, Lee, Wake | 39 min |
| May 13, 1:26 PM EDT | Severe Thunderstorm Warning | RAH | Johnston, Wake | 49 min |
| May 13, 1:55 PM EDT | Tornado Warning | RAH | Johnston, Wayne, Wilson | 35 min |
| May 13, 2:28 PM EDT | Severe Thunderstorm Warning | RAH | Wayne, Wilson | 18 min |
| May 13, 2:36 PM EDT | Tornado Warning | RAH | Wayne, Wilson | 9 min |
Nearby
Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.